Thunderstorm Wind, Box Elder
- When
- July 17, 4:42 PM MST
- Where
- Box Elder County, 16.81 mi ESE of Grouse Creek
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.610, -113.590
The Rosebud RAWS recorded a 55 knot wind gust.
A round of high based thunderstorms produced gusty outflow winds across northern Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A round of high based thunderstorms produced gusty outflow winds across northern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 2:44 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT TUE JUL 17 2007
.SYNOPSIS...A DRIER SOUTHWEST FLOW WILL MOVE INTO EXTREME WESTERN
UTAH WEDNESDAY. THE MOUNTAINS AND EAST WILL REMAIN MOIST WEDNESDAY AND THEN
THE DRYING WILL SPREAD EAST ON THURSDAY. MOISTURE WILL RETURN TO
THE ENTIRE AREA OVER THE WEEKEND.
&&
.DISCUSSION...WELL DEFINED UPPER LEVEL SHORT WAVE NOW MOVING NE
FROM NV INTO NW UT. AMPLE MOISTURE...DEEP SHEAR...AND SURFACE
HEATING ARE COMBINING TO GENERATE THUNDERSTORMS. STORMS ARE JUST
BEGINNING TO MOVE INTO WESTERN TOOELE AND BOX ELDER COUNTIES. WITH
THE ABOVE INGREDIENTS THERE IS POTENTIAL FOR SMALL HAIL AND STRONG
GUSTY WINDS AS THESE STORMS DEVELOP SOME ORGANIZATION. CONVECTION
ALONG THE WASATCH URBAN CORRIDOR STILL APPEARS TO BE SUPPRESSED AT
THIS TIME...BUT ADDITIONAL HEATING AND APPROACH OF THE UPPER LEVEL
WAVE SUGGEST SITUATION WILL NEED TO MONITORED CLOSELY OVER THE
NEXT FEW HOURS.
EJECTION NORTHEASTWARD OF UNSEASONABLY DEEP TROUGH FROM W. COAST
INTO N. ROCKIES WILL PUSH DRIER AIR INTO EXTREME W. UTAH WED AND
ALSO BRING STRONGER WINDS ALOFT INTO THE AREA. COMBINATION OF
DRYING AND WINDS WILL BRING A RETURN TO HAZARDOUS FIRE WEATHER
CONDITIONS TO THE WESTERN DESERTS. MOUNTAINS...EAST...AND EXTREME
SW UTAH LOOK TO REMAIN RELATIVELY MOIST WITH DIURNAL CONVECTION.
LATE FRIDAY OR SATURDAY THE UPPER LEVEL HIGH REDEVELOPS NORTHWARD
INTO WYOMING AND EVENTUALLY THE NORTHERN PLAINS WITH DEEP EAST TO
SOUTHEAST FLOW DEVELOPING OVER THE FORECAST AREA. THIS RESULTS IN
RETURN OF ABUNDANT MOISTURE TO THE ENTIRE FORECAST AREA OVER THE
WEEKEND AND INTO NEXT WEEK. EC/GFS SIMILAR ON THIS EVOLUTION AND
HAVE SEEN A NUMBER OF MODEL RUNS IN A ROW ALL POINTING TO THE
NORTHWARD MIGRATION OF THE HIGH...SO CONFIDENCE IS ABOVE AVERAGE
IN THIS SCENARIO WORKING OUT.
&&
.AVIATION...NORTH TO NORTHWEST WINDS ARE EXPECTED TO PREVAIL AT THE
SLC TERMINAL UNTIL SOUTHEASTERLY DRAINAGE WINDS RETURN AROUND 04Z.
HOWEVER...OUTFLOW FROM THUNDERSTORMS IN THE AREA COULD PRODUCE
PERIODS OF GUSTY WINDS WITH ERRATIC DIRECTIONS THROUGH THE EVENING.
SOME ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED IN THE EARLY
EVENING CLOSER TO THE TERMINAL...AND THERE IS A 20 PERCENT CHANCE
THAT A THUNDERSTORM WILL DIRECTLY AFFECT THE TERMINAL IS BETWEEN 00Z
AND 04Z.
&&
.FIRE WEATHER...WITH DEEP MOISTURE IN PLACE TODAY...EXPECT MOSTLY WET
THUNDERSTORMS. THUNDERSTORMS ACROSS NORTHWEST UTAH ARE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND HAIL INTO THIS EVENING. DRIER AIR
WORKS INTO WESTERN UTAH ALONG WITH INCREASED SOUTHERLY FLOW
WEDNESDAY AFTERNOON AND EVENING...PROMPTING RED FLAG WARNINGS FOR
ALL OF WESTERN UTAH EXCEPT FOR ZONE 439...WHERE RH VALUES SHOULD
STAY ABOVE CRITICAL LEVELS. THIS WARNING WILL EXTEND INTO THURSDAY
EVENING AS OVERNIGHT RH RECOVERIES WILL BE ERODED AWAY QUICKLY
THURSDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1 PM WEDNESDAY TO 10 PM THURSDAY FOR
UTZ003-UTZ005-UTZ015-UTZ016-UTZ020-UTZ518.
WY...NONE.
&&
PUBLIC...DUNN
FIRE WEATHER...B. SMITH
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 910 AM MDT TUE JUL 17 2007 UTZ001>009-WYZ021-181200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING- 910 AM MDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A GRADUAL WARMING AND DRYING TREND WILL SPREAD OVER THE AREA WEDNESDAY AND THURSDAY. MOISTURE WILL MOVE BACK INTO THE AREA OVER THE WEEKEND FOR AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
The Rosebud RAWS recorded a 55 knot wind gust.
A 51 knot wind gust was measured at the West Salt Flats sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52144, 52145.